Drug Induced Parkinsonism

I was diagnosed with drug induced parkinsonism in March 2012 and told the cause was risperdone, zyprexa and/or abilify. I am not bipolar I have only moderate depression and am currently only taking 10mg of Prozac and Ibuprophen. The Neurologist I am seeing has tried LevoDopa and Mirapex, both gave me new symptoms. I’ve also been doing physical therapy since February and although my symptoms have improved tremendously I still have gait issues, coordination problems, my left leg shakes often, still have some stiffness in my neck and my legs feel very weak.My quesstions are how long does it take to get over the parkinsonism symptoms? Is it common to have roving pain? Is there anything I can due to help myself?

Dr. Sanchez-Ramos said...

Medications that block the dopamine receptor (typically the major tranquilizers and even some of the novel tranquilizers like Risperidone) can result in signs and symptoms of parkinsonism. Typically these symptoms recover gradually when the offending medicaiton is stopped. If many months have gone by and you still have slowness of movement, rigidity and rest tremor, then you may indeed have Parkinson’s disease that was unmasked when you were treated with the major tranquilizers. A trial of dopamine replacement therapy will clarify whether or not you have Parkinson’s Disease (starting with low doses of levodopa/carbidopa and working up very slowly to a therapeutic level). If you improve then indeed the diagnosis of PD is confirmed. If you can’t tolerate because of adverse effects (nausea, light-headedness), then the dose was escalated too quickly. If you reach a dose that is typically therapeutic in mild to moderate PD (typically one tab of 25/100 3 or 4 times a day in cases of mild PD or 2 tabs 4 times a day for moderate PD), but don’t have any benefit, then you likely don’t have PD. Finally you may do best to see an expert in PD and perhaps even have a DATscan to determine if you have a dopamine deficiency.